Tornadoes · United States · Missouri · 2021
EF1 tornado, Bolivar Mem Arpt to Half Way, Missouri, May 27, 2021
From Bolivar Mem Arpt to Half Way, this EF1 tornado ran 1.2 miles across Polk County on May 27, 2021, touching down at 12:08 PM CDT and reaching 50 yards wide. It killed nobody, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 27, 2021
- Touchdown
- 12:08 PM CDT (17:08 UTC)
- Lifted
- 12:09 PM CDT (17:09 UTC)
- On the ground
- 1 minutes
- Path length
- 1.2 miles (1.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- County
- Polk County
- Touchdown point
- 37.590, -93.290
- Lift-off point
- 37.591, -93.269
- Record number
- 2105271108-01
The damage survey
6 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.
- Multiple eyewitness accounts of rotating debris, including some surveyed to have fallen west of Highway 13.
- Trees laying to the west and east
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Strong to severe storms with heavy rainfall developed during the late morning of the 27th in association with an upper low pressure system. Widespread flash flooding and wind damage occurred over the region through the late afternoon. There were two brief tornadoes that developed along the leading edge of a quasi-linear convective system (QLCS) to the southwest and southeast of Bolivar. Numerous reports of heavy rainfall between 1 and 4 inches were received across southwestern Missouri. Rainfall accumulations over 5 inches occurred in Joplin and led to flash flooding in the city. Another round of flash flooding occurred along Kelly Creek in Monett and several roadways were closed.
A National Weather Service survey determined that an EF1 tornado briefly touched down destroying a workshop building and causing significant damage to another. Several trees were uprooted and multiple travel trailers suffered minor damage. The tornado was very short lived but witnessed by multiple people. Maximum wind speeds with the tornado were estimated at 95 mph and a width of 50 yards.
A National Weather Service survey determined that an EF1 tornado touched down and traveled 1.2 miles with maximum estimated windspeeds of 95 mph. Along the path of the tornado a large hay barn was heavily damaged and multiple trees were uprooted. The width of the tornado was near 50 yards wide.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 16:26 UTC and running to 20:08 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:15 UTC | 17:00 UTC | Severe Thunderstorm Warning | SGF |
| 16:26 UTC | 20:08 UTC | Severe Thunderstorm Watch | SGF |
| 16:45 UTC | 17:45 UTC | Severe Thunderstorm Warning | SGF |
| 18:07 UTC | 23:25 UTC | Flash Flood Warning | SGF |
| 23:25 UTC | 14:45 UTC | Flood Warning | SGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:10 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 27, 6:27 AM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, May 27, 6:27 AM CDT, 5 hours 41 minutes before
Area Forecast Discussion National Weather Service Springfield MO 627 AM CDT Thu May 27 2021 ...Updated for 12Z Aviation Discussion... .SHORT TERM...(Today and tonight) Issued at 323 AM CDT Thu May 27 2021 Main challenge for this forecast period remains on severe weather potential and how the ongoing morning convection and convective debris affects destabilization later today. So there still remains some uncertainty in how everything plays out today. Early this morning, radar is showing strong to severe convection moving across eastern Kansas. CAMs have done poorly with this with the overnight runs. Expect this convection to last a few more hours as it lifts east-northeast affecting our northwestern counties. These are expected to dissipate his morning as an MCS moves across northern Missouri. The combination of these will lay out outflow boundaries that will likely be the focus for additional convection within the increasingly unstable pre-frontal atmosphere with surface based capes running 2500-3500 j/KG and deep layer shear 30 to 40 knots, more than sufficient for robust updrafts. This instability largely dependent on atmosphere recovery from morning convection. None the less, large hail and damaging wind gusts look to be the primary threat. Although the tornado threat is low its certainly not zero as any boundary interactions could enhance low level SRH conducive to tornado development. convection will likely continue into the evening, but at this point the atmosphere may be rather worked over once the front arrives this evening. So confidence is severity with the front not very high. The heavy rain/flooding potential continues to be a concern as well. Wet antecedent conditions combined with precipitable water values running 1.50" to 1.75" and any training echoes could result in flash flooding. All the activity looks to exit the eastern counties after midnight, with drier air then advecting into the region. After a warm, somewhat muggy day with highs in the low to mid 80s, lows will drop into the lower 60s to around 70 tonight, with lower humidity levels. .LONG TERM...(Friday through Wednesday) Issued at 323 AM CDT Thu May 27 2021 Upper level and surface ridging over the area from Friday through Sunday will bring pleasant weather conditions for much of the upcoming Memorial Day weekend. Temperatures will be slightly below normal with dry conditions. This ridging will push east of the area Monday with medium range models showing varying degrees of troughiness across the Plains. Rain chances do enter the picture to end the long holiday weekend, but not until later Sunday into Monday. Tuesday and Wednesday looks to be more active with model trends showing more rain chances through the period. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 626 AM CDT Thu May 27 2021 Early morning showers/storms will likely dissipate by mid morning with more expected to develop later today. Some MVFR ceilings will persist this morning within the showers and storms, but VFR flight conditions will predominate. Still some uncertainty of timing of re-development of convection later today,but likely after 18Z so refinement of the TAFs will be likely throughout the day today. The threat for showers/storms will end this evening as a cold front moves through. Post frontal MVFR/IFR ceilings are likely then through the overnight hours. As far as winds, there could be a few gusts to 20 to 25 knots late this morning through the afternoon, mainly at KSGF and KJLN. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Raberding LONG TERM...Raberding AVIATION...Raberding
Hazardous weather outlook, May 27, 8:52 AM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 852 AM CDT Thu May 27 2021 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281400- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 852 AM CDT Thu May 27 2021 ...Strong to Severe Storms Expected Today... This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Strong to severe thunderstorms are expected to develop later today and into this evening. As the atmosphere destabilizes through the late morning and into the afternoon, storm coverage will increase as the unstable airmass interacts with an outflow boundary over central Missouri and a cold front over southern Kansas. The storms will have the potential to produce damaging wind gusts in excess of 70 mph, large hail and the possibility of tornadoes. With high rainfall rates expected, there will also be a risk for flash flooding. Please keep updated with the latest weather situation today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and storms are expected once again, mainly Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Terry
In the hours before
Local storm report, May 27, 11:17 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1117 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM TSTM WND DMG EL DORADO SPRINGS 37.88N 94.01W
05/27/2021 CEDAR MO LAW ENFORCEMENT
TREES DOWN BY THUNDERSTORM WINDS.
&&
SRLocal storm report, May 27, 11:32 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM LIGHTNING WEBB CITY 37.15N 94.48W
05/27/2021 JASPER MO EMERGENCY MNGR
LIGHTNING STRIKE TO A HOUSE WITH MINOR
DAMAGE - WEBB CITY. NUMEROUS CLOUD TO GROUND
LIGHTNING REPORTS.
&&Local storm report, May 27, 11:34 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM HEAVY RAIN JOPLIN 37.09N 94.51W
05/27/2021 M1.94 INCH JASPER MO EMERGENCY MNGR
TOTAL FROM 1048 AM THROUGH 1123 AM.
&&Local storm report, May 27, 11:52 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM FLASH FLOOD 1 NW DUQUESNE 37.08N 94.47W
05/27/2021 JASPER MO PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED; VEHICLES STRANDED.
&&Local storm report, May 27, 11:53 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1153 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM FLASH FLOOD 1 W OAKLAND PARK 37.11N 94.49W
05/27/2021 JASPER MO PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED; VEHICLES STRANDED.
&&Local storm report, May 27, 12:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1206 PM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM TSTM WND DMG FAIR PLAY 37.63N 93.57W
05/27/2021 POLK MO LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
SRThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
5.1 hours before the tornado, 90 km from the path. May 27, 2021.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -229 J/kg
- Surface CAPE
- 214 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 4.5 K/km
The radar
The Springfield radar (KSGF), 41 km away, was scanning. The volume nearest the touchdown began at 17:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 16:38 UTC | TSTM WND DMG | 2 Wsw Bearcreek | Cedar, MO | LARGE TREE LIMBS DOWN. TIME ESTIMATED BY RADAR. |
| 16:47 UTC | TSTM WND DMG | Fair Play | Polk, MO | TREES AND POWER LINES DOWN. |
| 16:49 UTC | TSTM WND DMG | 3 Nne Northview | Webster, MO | OBSERVED TREE DOWN. TIME BASED ON RADAR. |
| 16:51 UTC | TSTM WND DMG | 2 W Bolivar | Polk, MO | SEVERE WEATHER SNAPPED POWER POLES AND LINES ALONG MO HWY 32, WEST OF MO HWY 13. TIME APPROXIMATE, ESTIMATED BY RADAR. |
| 16:51 UTC | TORNADO | 2 Wsw Bolivar | Polk, MO | BRIEF TORNADO WITNESSED BY MULTIPLE PEOPLE. WORKSHOP BUILDING DESTROY AND ANOTHER HEAVILY DAMAGED ALONG WITH TREES UPROOTED AND TRAVEL TRAILERS DAMAGED. EVENT WAS FOLLOWED BY WIDESPREAD WIND DAMAGE. |
| 16:55 UTC | TSTM WND DMG | 1 Sw Bolivar | Polk, MO | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 SW BOLIVAR. MULTIPLE POWER LINES DOWN, TREES DOWN IN SW PORTION OF CITY. ONE BUILDING COLLAPSE, NO INJURIES ALL ACCOUNTED FOR.HWY 13 BLOCKED DUE TO POWER LINES JUST NORTH OF 3 |
| 16:55 UTC | TSTM WND DMG | 1 Sw Bolivar | Polk, MO | MULTIPLE POWER LINES DOWN, TREES DOWN IN SW PORTION OF CITY. ONE BUILDING COLLAPSE, NO INJURIES ALL ACCOUNTED FOR.HWY 13 BLOCKED DUE TO POWER LINES JUST NORTH OF 32 BOLIVAR AREA TOO. TIME BASED ON RADAR ESTIMATE. |
| 17:00 UTC | TSTM WND DMG | 4 Sse Bolivar | Polk, MO | A PARKED SEMI TRAILER OVERTURNED DUE TO HIGH WINDS. |
| 17:08 UTC | TSTM WND DMG | 3 Ssw Half Way | Polk, MO | TREE DAMAGE AND OUTBUILDING DAMAGE OCCURRED AT THIS LOCATION SOUTHEAST OF BOLIVAR. |
| 17:08 UTC | TORNADO | 3 Sw Half Way | Polk, MO | LARGE HAY BARN HEAVILY DAMAGED AND TREES UPROOTED. RADAR TORNADO DEBRIS SIGNATURE NOTED. |
| 17:15 UTC | TSTM WND GST 60 | 4 Ese Bolivar | Polk, MO | DELAYED REPORT. AWOS STATION KM17 BOLIVAR AWOS. |
| 17:27 UTC | TSTM WND DMG | 4 W Long Lane | Dallas, MO | DELAYED REPORT. DAMAGE TO NUMEROUS TREES S OF HWY 32 ALONG CLOVERDALE RD (JUST E OF THE NIANGUA RIVER) TO JJ JUST S OF CLOVERDALE TEE THEN ALONG JJ TO THE BRIDGE OVER THE NIANGUA. TIME ESTIMATED BY RADAR. |
| 17:49 UTC | TSTM WND GST 70 | 1 Nnw Phillipsburg | Laclede, MO | I44 AT PHILLIPSBURG MO. HAVE 70-80MPH WINDS EST. PEA SIZE HAIL. ZERO VISIBILITY. ALL STOPPED TRAFFIC ON 44. |
| 17:57 UTC | TSTM WND DMG | 4 Ne Bassville | Webster, MO | A LARGE TREE LIMB WAS DOWNED BETWEEN FAIR GROVE AND MARSHFIELD. |
| 18:00 UTC | TSTM WND DMG | 1 Nw Marshfield | Webster, MO | TREE DOWN 1 MILE NW MARSHFIELD. TIME ESTIMATED BASED ON RADAR. |
| 18:11 UTC | TSTM WND DMG | 1 Wsw Conway | Laclede, MO | SEMI TRUCK BLOWN OVER I-44 WB PAST EXIT 113 ROUTE J AND Y CONWAY AT MM 113 LEFT LANE CLOSED. |
| 18:12 UTC | TSTM WND DMG | 1 Ne Marshfield | Webster, MO | TREE DOWN ON CC IN MARSHFIELD AT GOLF COURSE BLOCKING ONE LANE. |
| 18:17 UTC | HAIL 0.75 | 4 Sse Niangua | Webster, MO | REPORT FROM MPING: DIME (0.75 IN.). |
| 19:04 UTC | HEAVY RAIN 2.06 | 1 W Niangua | Webster, MO | 2.06 RAIN IN LAST HOUR NIANGUA 2 MILES WEST ON CC HIGHWAY. |
| 19:15 UTC | FLASH FLOOD | 1 Nne Northview | Webster, MO | WATER OVER ROADWAY. ROAD WAS CLOSED. |
| 19:50 UTC | FLASH FLOOD | 3 N Long Lane | Dallas, MO | ROAD CLOSED DUE TO FLASH FLOODING ROUTE P NORTHBOUND (DALLAS COUNTY). |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 27, 2021
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.